Texas, 2020

Heavy Snow in Texas, February 4 to 5, 2020

February 4 to 5, 2020 · NWS EPZ · 1 event in 1 county or zone

A positively tilted trough extended through the Four Corners region and into the Baja area while a strong back door cold front moved into the El Paso area. Lift was also aided by a 110 knot jet streak over the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A positively tilted trough extended through the Four Corners region and into the Baja area while a strong back door cold front moved into the El Paso area. Lift was also aided by a 110 knot jet streak over the region. Several reports of snowfall of 4+ inches were reported in the city of El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 4, 4:48 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Feb 4, 4:48 PM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
448 PM MST Tue Feb 4 2020

...Updated for 00Z TAF Cycle...

.AVIATION...00Z TAF CYCLE
Best chances for overnight MVFR/IFR conditions at KELP/KLRU as
snow bands develop during the 06Z-14Z window. Otherwise mostly
VFR conditions expected. Skies deteriorating from BKN-OVC040-060
to SCT-BKN015 OVC030 by 06Z. FROPA around 03Z turning winds to
030-080 AOB 15KT. -SN likely at KELP/KLRU until 14Z. Periods of SN
could drop VIS to 1/2SM temporarily. Conditions improving quickly
after 18Z tomorrow, with VFR conditions area wide.

&&

.PREV DISCUSSION...235 PM MST Tue Feb 4 2020...

.SYNOPSIS...
Currently, snow is falling over the Sacramento mtns and will
continue to well into the over night hours. A winter storm warning
is issued for the Sacramento mtns as a backdoor cold front will
drop down after sunset. This will bring more snow to the mtns and
lowland snow for the eastern counties. Snow flurries will fall in
El Paso county and southern Dona Ana county over night tonight.
Accumulations for these counties will stay under an inch. After
this system moves out, a surface pressure gradient sets up over
the area Thursday and yields some stronger westerly winds. These
will push the colder air mass out, allowing for fairly quick
rebounds in temperatures. Above normal temperatures by Friday
return to the area. Models hint at the next chance for rain early
next week.

&&

.DISCUSSION...
.SHORT TERM...Tonight through Wednesday afternoon...
Winter storm still organizing as we await colder arctic airmass's
arrival tonight. Original Pacific cold front moved through El Paso
around 3am this morning. Scattered showers accompanied this front
and should be dissipating next few hours over the eastern zones.
Arctic front has pushed into the Sacs but remains just east of the
CWA further south, hung up on the higher terrain. This has allowed
decent snowfall accumulations over portions of those mountains.
Initial short wave passage this afternoon and evening should allow
most precip to end with plenty of breaks in the clouds. Both
NAM12/GFS show Arctic Front advancing west after sunset this evening
with the NAM12 the most aggressive, moving front into Rio Grande
Valley between 03-06Z, while the GFS is about 3 hours slower. Precip
should begin again this evening with easterly flow and a bit of
additional low level moisture. Heavy snow expected again in the Sacs
along the east slopes up to the central ridge, with 4 to 8
additional inches expected. Precip in eastern lowlands probably
starts as a cold rain but quickly turns to snow. Snows of 1-3 inches
expected over Hudspeth and Otero lowlands, with some higher amounts
possible over east slopes of uplands.

Upper trough mostly through area by around noon Wednesday so precip
should taper off or even end. Dry northwest flow aloft and surface
winds turning west should gradually scour out moisture and clear
skies by late afternoon into the evening hours. Temperatures on
Wednesday about 10 degrees cooler than today.

&&

.LONG TERM...Wednesday night through next Tuesday...
As a stronger trough moves east, out of the area, residual
midlevel moisture over the Sacramento mtns and Hudspeth county
could keep light snow showers around until midnight. Colder air
behind a backdoor cold front that plunged through Wednesday
morning, will drop Thursday morning low temperatures to 10 degrees
below normal. For this time of year, that translates to the
lowlands below freezing and the mountain areas well below
freezing. This cold air does not stay for long.

The upper level troughs axis starts to rotate negatively while it
lifts to the northeast. As a result, northeasterly winds aloft
stay over the area for most of Thursday and reach up to 100kts at
250mbs. With high pressure over northern AZ, and low pressure from
the remains of this upper level system to our east; a 10 mb
pressure gradient sets up over the area. Westerly surface winds
Thursday will push most of the cold air out, and allow us to warm
back up to normal by Thursday night. This means breezy conditions
Thursday. The only area's that will be flirting with wind advisory
criteria Thursday look to be the Sacramento mtns. Here, we still
see stronger winds at 700 and 500 mbs at prime mixing times.

The upper levels flush out east and zonal flow returns to the
borderland for the weekend. Temperatures warm up to above normal
and winds stay light.

Models are still in agreement of a Pacific northwest system
dropping down, through the west coast and into AZ/CA Monday. It
would bring clouds and stratiform rain to the area early next
week. We will keep an eye on how models handle this.

&&

.FIRE WEATHER...
Winter storm moving in tonight will spread some moderate snowfall
over the lowland zones east of the Rio Grande Valley, while
producing heavy snowfall over much of the Sacramento Mtns. Snow will
end around mid day Wednesday with skies clearing. Dry west and
northwest flow aloft will dry fire zones out Thursday and this
should last through Sunday, before another chance of showers Monday.
Temperatures will be around 20 degrees below normal Wednesday but
then warm back to normal by Friday and then above normal for the
weekend. No significant winds expected through the period.

Min RHs Wednesday will run mostly in the 20s west of the Rio Grande
Valley, and in the 30s to 50s to the east. Min RHs lowering to the
20s lowlands and 30s mountains Thursday and Friday. Vent rates
mostly poor Wednesday east of the Rio Grande Valley and fair-good
elsewhere. Vent rates poor-fair Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 29  43  30  54 /  30  20   0   0
Sierra Blanca           24  37  26  49 /  90  60   0   0
Las Cruces              23  41  25  53 /  20  20   0   0
Alamogordo              21  40  21  51 /  40  20   0   0
Cloudcroft               9  26  10  30 /  80  60   0   0
Truth or Consequences   23  42  25  57 /  10  10   0   0
Silver City             17  37  21  48 /   0   0   0   0
Deming                  20  43  22  55 /  10   0   0   0
Lordsburg               20  42  22  52 /   0   0   0   0
West El Paso Metro      30  43  30  55 /  30  20   0   0
Dell City               20  40  21  53 /  70  60   0   0
Fort Hancock            26  45  26  56 /  80  60   0   0
Loma Linda              24  36  27  48 /  70  40   0   0
Fabens                  27  44  28  56 /  40  30   0   0
Santa Teresa            25  42  25  54 /  30  20   0   0
White Sands HQ          28  42  29  54 /  30  20   0   0
Jornada Range           19  40  22  54 /  20  20   0   0
Hatch                   21  43  22  58 /  10   0   0   0
Columbus                25  44  27  55 /  20   0   0   0
Orogrande               23  40  21  51 /  30  20   0   0
Mayhill                 13  32  15  45 /  80  50   0   0
Mescalero               12  29  13  40 /  70  50   0   0
Timberon                13  27  12  40 /  80  50   0   0
Winston                 14  36  19  51 /  10  10   0   0
Hillsboro               18  42  20  58 /  10  10   0   0
Spaceport               19  41  17  55 /  10  10   0   0
Lake Roberts            11  37  16  51 /  10  10   0   0
Hurley                  18  40  21  51 /   0   0   0   0
Cliff                   15  45  14  56 /   0   0   0   0
Mule Creek              19  40  21  51 /   0   0   0   0
Faywood                 20  40  22  53 /   0   0   0   0
Animas                  20  44  22  55 /   0   0   0   0
Hachita                 18  43  20  54 /   0   0   0   0
Antelope Wells          20  44  23  55 /   0   0   0   0
Cloverdale              22  39  25  50 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Wednesday for NMZ417.

     Winter Storm Warning until 8 AM MST Wednesday for NMZ415-416.

     Winter Weather Advisory until 8 AM MST Wednesday for NMZ414.

TX...Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Wednesday for TXZ420>424.

&&

17/31/30
Hazardous weather outlook, Feb 4, 6:20 AM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
620 AM MST Tue Feb 4 2020

NMZ401>417-TXZ418>424-051330-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
620 AM MST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
Winter storm system brings precipitation to the region today. Most
areas will see cold rain and much cooler temperatures. Areas above
6000ft will see snow. The Gila will have snow levels lower to
around 3500 ft today, but snowfall should remain light. Heavier
snow is expected over the Southern Sacramento mountains today with
2-4 inches possible. Primary threats with this scenario will be
slick roadways and hazardous travel. Tonight a cold front pushes
in from the front to lower snow levels to desert floor levels at
all areas. Very cold overnight temperatures across the entire
region will pose a health threat to people, pets, and livestock.
The Rio Grande Valley may see light snow with little or light
accumulations overnight. Southern Otero and much of Hudspeth
county could see significant lowland snow accumulation of 1 to 3
inches overnight. This would pose serious travel difficulty due to
snowy and slick roads.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday we could see some snow continue over the Southern
Sacramento mountains and lowlands to the south over Otero and
Hudspeth counties. Additional snow accumulation should be light
and tapering off through the late morning hours. Travel could
remain hazardous into the afternoon hours over these areas.
Thursday through Monday brings dry weather and warmer
temperatures.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not necessary today, but spotters are
encouraged to contact our office with reports of significant
weather, including snow and rain amounts, hail/graupel, slick
roads.

Bird

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Eastern/Central El Paso County

When
February 4, 7:00 PM MST to February 5, 6:00 AM MST
Where
Eastern/Central El Paso County forecast zone
Reported by
NWS Employee
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Several reports of around 4 inches of snow were received over the eastern portion of El Paso county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872070.